Alert archive / Kansas / Tornado Warnings in 2024

Tornado Warning 1, NWS Wichita, KS

March 7, 2024Chautauqua County, Montgomery County, Kansas

NWS Wichita, KS issued this tornado warning at Mar 7, 2024, 5:50 PM CST for Chautauqua County, Montgomery County, Kansas. It was in force for 25 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 7, 2024, 5:50 PM CST (23:50 UTC)
Expired
Mar 7, 2024, 6:15 PM CST
In force
25 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Chautauqua County, KS, Montgomery County, KS

The radar

The Tulsa radar (KINX), 105 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 7, 5:57 PM CSTHAIL 0.88Niotaze, KS
Mar 7, 6:00 PM CSTFUNNEL CLOUD1 Ne Caney, KSCorrects previous funnel cloud report from 1 NE Caney. Funnel Cloud east of Caney.
Mar 7, 6:00 PM CSTFUNNEL CLOUD2 E Caney, KSFunnel Cloud east of Caney.
Mar 7, 6:00 PM CSTFUNNEL CLOUD2 E Caney, KSCorrects previous funnel cloud report from 1 NE Caney.. Funnel Cloud east of Caney.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 7, 2:27 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WFUS53 KICT 072350
TORICT
KSC019-125-080015-
/O.NEW.KICT.TO.W.0001.240307T2350Z-240308T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
550 PM CST Thu Mar 7 2024

The National Weather Service in Wichita has issued a

* Tornado Warning for...
  Southwestern Montgomery County in southeastern Kansas...
  Southeastern Chautauqua County in southeastern Kansas...

* Until 615 PM CST.

* At 550 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Peru, or near Caney, moving east at 20 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Caney around 555 PM CST.
  Havana around 605 PM CST.

Other locations impacted by this tornadic thunderstorm include
Niotaze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3709 9606 3712 9580 3700 9581 3700 9609
TIME...MOT...LOC 2350Z 266DEG 16KT 3703 9603 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

BUTLER
1 follow-up statement
146 
WWUS53 KICT 080001
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
601 PM CST Thu Mar 7 2024

KSC019-080010-
/O.CAN.KICT.TO.W.0001.000000T0000Z-240308T0015Z/
Chautauqua KS-
601 PM CST Thu Mar 7 2024

...THE TORNADO WARNING FOR SOUTHEASTERN CHAUTAUQUA COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CST for
southeastern Kansas.

&&

LAT...LON 3709 9596 3711 9580 3710 9580 3700 9581
      3700 9597
TIME...MOT...LOC 0000Z 272DEG 18KT 3701 9594 

$$

KSC125-080015-
/O.CON.KICT.TO.W.0001.000000T0000Z-240308T0015Z/
Montgomery KS-
601 PM CST Thu Mar 7 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CST FOR
SOUTHWESTERN MONTGOMERY COUNTY...

At 600 PM CST, a severe thunderstorm capable of producing a tornado
was located over Caney, moving east at 20 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Caney around 605 PM CST.
  Tyro around 610 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3709 9596 3711 9580 3710 9580 3700 9581
      3700 9597
TIME...MOT...LOC 0000Z 272DEG 18KT 3701 9594 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

BUTLER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Mar 7, 5:32 PM CST, 18 minutes earlier. Its key messages:

  • * Severe storm chances through this evening across south central and southeast Kansas. * Much cooler on Friday with rain possibly ending as light snow or flurries in central Kansas (little if any snow accums). * Dry over the weekend and warming early next week.
Area forecast discussion, Mar 7, 5:32 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
532 PM CST Thu Mar 7 2024

.KEY MESSAGES...
* Severe storm chances through this evening across south central
  and southeast Kansas.

* Much cooler on Friday with rain possibly ending as light snow
  or flurries in central Kansas (little if any snow accums).

* Dry over the weekend and warming early next week.

&&

.DISCUSSION...
Issued at 221 PM CST Thu Mar 7 2024

Main challenge into this evening is the position of the surface
warm front in vicinity of the KS/OK border area where heightened
window for surface based severe storms/supercells will be
possible. In that regard, the short term models have handled
this fairly well showing MLCAPE values of 1000-1500 j/kg in
presence of 45 to 50 kts of deep layer near time of peak
heating. So little change to expectations already advertised in
the hazardous weather messaging with largest hail and non-zero
tornado risk over far southern portions of the forecast area.
Otherwise, still expect scattered strong to marginally severe
elevated storms just north of the front across the rest of south
central and southeast Kansas, though better chances should
shift primarily east of the turnpike by mid-evening. We look to
keep a reservoir of weak elevated instability through early
Friday across mainly southeast Kansas for embedded thunder with
scattered rain showers/light rain/drizzle further west over the
rest of the area into central Kansas. It will become marginally
cold enough for some mixed snow/rain to light snow/flurries in
central Kansas before the precip ends by Friday afternoon.

Gradual drying in the wake of the upper trof portends to a dry
seasonably cool Saturday with general ridging aloft and milder
southerly low level return flow on Sunday. A weak shortwave
aloft will undercut the weak ridging across the Plains, moving
just south of the area Sunday night into Monday with little
fanfare for Kansas. Increasingly mild southerly low level flow
on Monday will send temperatures well above climo again with
many areas topping 70F. Confidence is somewhat lower in the
latter portion of the extended forecast next week with quite a
bit of variance among the medium range guidance. There is
general agreement on deeper upper troughing across the Southwest
conus by Thursday with southwest flow aloft downstream over
Kansas. A surface cold front looks to slide into the area by
then which would be the focus for precip chances.

Darmofal

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 1159 AM CST Thu Mar 7 2024

Areas of showers and thunderstorms will be possible for the ICT
and KCNU terminals for the first six to eight hours of the TAF
period. KCNU is likely to have more of this activity than ICT.
Thunderstorm residence time does not appear to be more than 20
minutes at a time but there could be multiple rounds of thunder
at KCNU tonight. By 12Z tomorrow. IFR and LIFR CIG can be
expected across the region for all terminals. Light rain will
also be possible as well. There is also a chance for some low
level ICG (010-050 AGL) after 12Z tomorrow morning. KICT, KHUT,
KSLN, KGBD and KRSL until about 20Z tomorrow. Otherwise, there
are no other aviation weather issues expected for this TAF
period.

&&

.FIRE WEATHER...
Issued at 221 PM CST Thu Mar 7 2024

Fire weather concerns will remain on the low side through the
weekend and will likely see prescribed burning across parts of
the area.

Warm, breezy, and dry conditions will return on Monday afternoon
and should result in very high grassland fire danger for
locations from the Flint Hills westward across south central and
central Kansas. Very high fire danger is possible on Tuesday
afternoon for portions of south central Kansas.

KED

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...KED
AVIATION...ELM
FIRE WEATHER...KED
Hazardous weather outlook, Mar 7, 2:47 PM CST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
247 PM CST Thu Mar 7 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
247 PM CST Thu Mar 7 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Late This Afternoon through Tonight

Another round of thunderstorms is expected late this afternoon
through tonight across south central and southeast Kansas. Strong to
severe storms will be possible through this evening, capable of
large hail up to half-dollar size. Locally damaging winds to 65 mph
and a tornado are also a remote possibility.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated thunderstorms may continue into Friday primarily across
southeast Kansas. They are not expected to be strong or severe.

Very high grassland fire danger is possible on Monday afternoon from
the Flint Hills westward across south central and central Kansas.
Very high fire danger is also possible for south central Kansas on
Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through early this evening for
portions of south central and southeast Kansas, mainly south of a
line from Wichita to Chanute.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Mar 7, 4:18 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
418 PM CST Thu Mar 7 2024

KSZ071-072245-
Woodson KS-
418 PM CST Thu Mar 7 2024

...A STRONG THUNDERSTORM WILL IMPACT WOODSON COUNTY THROUGH 445 PM
CST...

At 418 PM CST, Doppler radar was tracking a strong thunderstorm near
Yates Center, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Yates Center, Neosho Falls, Rose, Piqua, and Batesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CST for
southeastern Kansas.

&&

LAT...LON 3774 9553 3782 9591 3804 9587 3804 9552
TIME...MOT...LOC 2218Z 264DEG 22KT 3793 9581

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BUTLER
Special weather statement, Mar 7, 4:21 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
421 PM CST Thu Mar 7 2024

KSZ092-072245-
Sumner KS-
421 PM CST Thu Mar 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SUMNER COUNTY
THROUGH 445 PM CST...

At 421 PM CST, Doppler radar was tracking a strong thunderstorm over
Caldwell, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Caldwell, South Haven, Hunnewell, and Perth.

This includes Interstate 35 between Mile Markers 10 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CST for
south central Kansas.

&&

LAT...LON 3700 9774 3723 9768 3724 9733 3700 9735
TIME...MOT...LOC 2221Z 208DEG 16KT 3701 9761

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BUTLER
Special weather statement, Mar 7, 4:43 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
443 PM CST Thu Mar 7 2024

KSZ071-072-072315-
Woodson KS-Allen KS-
443 PM CST Thu Mar 7 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN WOODSON AND ALLEN
COUNTIES THROUGH 515 PM CST...

At 443 PM CST, Doppler radar was tracking a strong thunderstorm 6
miles east of Yates Center, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Iola, Humboldt, La Harpe, Gas, Moran, Neosho Falls, Savonburg,
Elsmore, Mildred, Bassett, Petrolia, Iola Airport, and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CST for
southeastern Kansas.

&&

LAT...LON 3773 9509 3773 9564 3804 9567 3804 9508
TIME...MOT...LOC 2243Z 273DEG 18KT 3788 9561

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BUTLER
Special weather statement, Mar 7, 4:45 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
445 PM CST Thu Mar 7 2024

KSZ092-072315-
Sumner KS-
445 PM CST Thu Mar 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SUMNER COUNTY
THROUGH 515 PM CST...

At 445 PM CST, Doppler radar was tracking a strong thunderstorm near
South Haven, or 8 miles east of Caldwell, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wellington, South Haven, Mayfield, Hunnewell, and Perth.

This includes Interstate 35 between Mile Markers 1 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM CST for
south central Kansas.

&&

LAT...LON 3728 9755 3729 9721 3700 9720 3700 9755
TIME...MOT...LOC 2245Z 238DEG 28KT 3707 9747

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BUTLER
Special weather statement, Mar 7, 5:12 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Wichita KS
512 PM CST Thu Mar 7 2024

KSZ072-072345-
Allen KS-
512 PM CST Thu Mar 7 2024

...A STRONG THUNDERSTORM WILL IMPACT ALLEN COUNTY THROUGH 545 PM
CST...

At 511 PM CST, Doppler radar was tracking a strong thunderstorm over
Gas, or over La Harpe, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Iola, Humboldt, La Harpe, Gas, Moran, Savonburg, Elsmore, Bassett,
and Iola Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CST for
southeastern Kansas.

&&

LAT...LON 3782 9509 3773 9509 3773 9545 3799 9539
      3801 9508 3782 9508
TIME...MOT...LOC 2311Z 274DEG 29KT 3788 9534

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BUTLER
Special weather statement, Mar 7, 5:40 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
540 PM CST Thu Mar 7 2024

KSZ098-099-080015-
Montgomery KS-Chautauqua KS-
540 PM CST Thu Mar 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MONTGOMERY AND
SOUTHEASTERN CHAUTAUQUA COUNTIES THROUGH 615 PM CST...

At 539 PM CST, Doppler radar was tracking a strong thunderstorm over
Peru, or 7 miles northwest of Caney, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Caney, Tyro, Peru, Havana, Bolton, Niotaze, and Independence Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CST for
southeastern Kansas.

&&

LAT...LON 3719 9616 3721 9580 3700 9574 3700 9610
TIME...MOT...LOC 2339Z 246DEG 14KT 3706 9606

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BUTLER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 4:49 AM CSTSpecial Weather StatementICTHarper26 min
Mar 7, 5:14 AM CSTSpecial Weather StatementICTSumner46 min
Mar 7, 5:23 AM CSTSpecial Weather StatementICTKingman37 min
Mar 7, 5:37 AM CSTSpecial Weather StatementICTGreenwood38 min
Mar 7, 5:40 AM CSTSpecial Weather StatementICTRice35 min
Mar 7, 5:45 AM CSTSpecial Weather StatementICTSumner30 min
Mar 7, 5:54 AM CSTSpecial Weather StatementICTSedgwick36 min
Mar 7, 6:06 AM CSTSpecial Weather StatementICTCowley24 min
Mar 7, 6:13 AM CSTSpecial Weather StatementICTReno32 min
Mar 7, 6:17 AM CSTSevere Thunderstorm WarningICTMcPherson, Reno, Rice28 min
Mar 7, 6:33 AM CSTSpecial Weather StatementICTSedgwick27 min
Mar 7, 7:20 AM CSTSpecial Weather StatementICTHarvey25 min
Mar 7, 7:46 AM CSTSpecial Weather StatementICTHarvey44 min
Mar 7, 4:18 PM CSTSpecial Weather StatementICTWoodson27 min
Mar 7, 4:21 PM CSTSpecial Weather StatementICTSumner24 min
Mar 7, 4:43 PM CSTSpecial Weather StatementICTAllen32 min
Mar 7, 4:45 PM CSTSpecial Weather StatementICTSumner30 min
Mar 7, 5:12 PM CSTSpecial Weather StatementICTAllen33 min
Mar 7, 5:40 PM CSTSpecial Weather StatementICTMontgomery35 min
Mar 7, 5:46 PM CSTSevere Thunderstorm WarningICTChautauqua, Montgomery44 min
Mar 7, 5:55 PM CSTSpecial Weather StatementICTChautauqua35 min

Nearby

Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.